Greetings, all. I’ve alternately been on Dexamethasone, Prednisone, and now Hydrocortisone in the past year (starting in June 2021 with the occurrence of brain mets). I am on Hydrocortisone as a maintenance steroid as my adrenals do not produce adequate cortisol. I take a 20 mg dosage, divided between 15 mg in the morning and 5 mg at lunch time. I do not wish to take this permanently. Is this my only option? My endocrinologist assures me that at the maintenance level I don’t have any side effects, but I bleed very easily now (a simple scrape will cause me to bleed) and imagine my skin has thinned from the oral steroid.
- February 22, 2021 at 3:29 pm
Good day sing123. Sorry that you are dealing with melanoma and all of the pharmaceuticals. I’ve been through the same route as you. Most likely your adrenal gland has not survived. The hydrocortisone that you are taking should equal what your body previously produced. I am on 20mcg of synthroid plus 5mg of Eliquis (blood thinner) each day. Luckily I am not a bleeder. Sorry that you are having this inconvenience but this is one of the side effects. Having said that, the treatments for melanoma have greatly improved over the past ten years. Most likely you will be on the hydrocortisone for your life.
- February 22, 2021 at 4:57 pm
In my case I only take 5mg of prednisone in the early morning. This is a very tolerable dose and I believe you should be at 10mg or under if continuing on immunotherapy. It is permanent, but thankfully very treatable. Mine went undiagnosed for a year which was a nightmare.I pray that you are healed completely from melanoma soon.
- February 22, 2021 at 7:24 pm
Thanks for your prompt responses! I am very grateful that so far, my one dose of ipi/nivo (after a year of nivo and the recurrence in my brain) may be helping prevent recurrence. Lucas, I am sorry to hear that it went undiagnosed for so long. Did you have to have a hospital stay? Due to an adrenal crisis? I guess what I am confused about is how they know what amount to give each patient. For each of my last 3 blood tests, almost no cortisol shows. Yet my endocrinologist has decreased my dosage from 30 to 25 and now to 20. And I have felt no differently in terms of energy. Nor have I had side effects. I would like to decrease once more if I feel well (upon her advice), but don’t want to cause any long-term harm. John, do you take the blood thinner because of the steroid?
- February 23, 2021 at 2:44 pm
Hello Cindy, the reason for my blood thinner is because one of my craniotomy gave me a blood clot. The clot traveled up my leg and was trapped by a placed bird’s nest filter. Since the clot was so large, it completely closed my inferior vena cava. Since my calf with the blood clot still swells up, looks like I’ll be on blood thinner and compression stockings for life. No complaints from me, I’ll deal with the side effects, sure beats succumbing from melanoma. I feel lots of Stage IV patients that are in remission deal with some life long side effect. Cindy, I hope that you come out of all this with a small amount of side effects.
- February 23, 2021 at 5:27 pm
I’m not sure how an endocrinologist determines the right amount? I also made no cortisol when tested. In my case my joints were hurting really bad, I had lost 30 lbs and kept getting hospitalized when sick. However my oncologist was not a specialist and knew little about immunotherapy almost 5 years ago. Somehow and endocrinologist reviewed my case and decided 5mg prednisone daily. I felt great immediately and went back to normal. Never adjusted the dose since.
- February 23, 2021 at 7:34 pm
Dear sing123 and Lucas,
- February 24, 2021 at 11:28 am
We unfortunately had to educate ourselves recently on the issues surrounding cortisol replacement since my partner is in the same boat – in his case ipi/nivo caused hypopituitarism, so this is technically secondary adrenal insufficiency, but this is immaterial.
How do the doctors know how much cortisol you need? The answer is, they don’t . Yes it is to an extent weight dependent, but it also more importantly depends on other factors, and most importantly it changes depending on your stress levels, your current health condition, whether you exercised recently etc etc. There is no good way to reproduce the way your body controls your cortisol levels. What is true though is that cortisol levels that are too high cause morbidity and excess mortality, mainly from cardiovascular disease. Doctors used to think that 30mg hydrocortisone is the correct physiological replacement dose for most people, but in the last 20 or so years they realised that lower doses, like 20-25mg is actually better for most people. This is equivalent to 5mg prednisone. So this is why sing123 your doctor is advising you to take this dose provided you have no side effects on it. But it is unlikely you will be able to go down under less than 15 mg unless your body starts producing some cortisol again, which can be tested easily, and I am sure your doctor will schedule tests from time to time (an easy test is just morning cortisol). I am sure she also told you that you can take more hydrocortisone if you feel stressed and that you need to take more if you are sick (sick day rules).
In general the problem with cortisol replacement is that it is hard to replicate the natural cycle of cortisol production. Cortisol concentration raises at night while you are asleep, is highest in the morning and goes down during the day, then is low in the evening. Taking replacement of 15mg in the morning causes your cortisol to peak higher than natural levels and then quickly dip, taking 5mg causes another peak and another dip. There is no solution to this problem currently. I attach a link to an article that explains all this (I suggest you get a full version access)
Lucas, prednisone is longer acting than hydrocortisone, hence you only need one dose in the morning. It is also a cheaper drug. I think hydrocortisone has other advantages over prednisone though in terms of long term side effects as far as I know, which is why most people on long term replacement would be on hydrocortisone. So you might want to read on it, or ask your doctor to try and switch to hydrocortisone if he feels that it is appropriate.
<p style=”text-align: center;”>MelWave, Lucas, and John, thank you. Lucas, I have also heard that hydrocortisone is better as maintenance replacement for cortisol than is Prednisone. Having said that, and as you said, MelWave, it is not a perfect solution.</p>
- February 27, 2021 at 5:00 pm
MelWave, I’m sorry to hear that your partner has to be on Hydrocortisone. Are you trying to find a specialist in the area? Thank you so much for posting the article. As it is a bit dated, I wonder if there are some follow up studies about administering a slow release dose, rather than what I am taking. I would like to see someone who is more specialized in immunotherapy and loss of the adrenals. That is what I think I am lacking.
Unfortunately things do not appear to move as fast as with melanoma or COVID where cortisol dependency is concerned…The article is still very much relevant.
- February 28, 2021 at 4:30 pm
As far as I am aware there is just one slow release drug in existence, called Plenadren. It is approved in the UK, don’t know about the US. It is relatively inexpensive (around 300 pounds per month). It doesn’t emulate the night time rise in cortisol though. You could try it if your endocrinologist agrees and see if it is better? For my partner it is still early days but perhaps he will try it later on. Right now he just splits hydrocortisone into smaller and more frequent doses.
We will be trying to find good endocrinologist with experience in hypopituitarism. Hypopituitarism caused by imunnotheraphy is no different from hypopituitarism caused by other things – in the end you just have hormonal deficits and the question is how to replace and manage them best.
The damage as far as cortisol production is concerned is nearly always permanent, sadly. So the replacement is for life.
- You must be logged in to reply to this topic.